Alert archive / Kentucky / Flood Watches in 2012

Flood Watch 2, NWS Jackson, KY

September 17, 201229 counties in Kentucky

NWS Jackson, KY issued this flood watch at Sep 17, 2012, 4:15 AM EDT for 29 counties in Kentucky. It took effect at Sep 17, 2012, 12:00 PM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2012, 4:15 AM EDT (08:15 UTC)
In effect from
Sep 17, 2012, 12:00 PM EDT
Expired
Sep 18, 2012, 10:00 AM EDT
In force
22 hr
Issued by
NWS Jackson, KY
Flood severity
None
All 29 counties

Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 32 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WGUS63 KJKL 170815
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
415 AM EDT MON SEP 17 2012

...HEAVY TO EXCESSIVE RAINS EXPECTED ACROSS MUCH OF EAST KENTUCKY
LATER TODAY AND TONIGHT...

.A DEVELOPING AREA OF LOW PRESSURE WILL COMBINE WITH AN INBOUND COLD
FRONT TO BRING HEAVY RAIN TO EAST KENTUCKY LATER TODAY AND THROUGH
THE NIGHT. A SOAKING RAIN OF TWO TO THREE INCHES IS EXPECTED ACROSS 
EAST KENTUCKY FROM THIS AFTERNOON THROUGH TUESDAY MORNING. THIS WILL
LIKELY LEAD TO SUBSTANTIAL RISES ON AREA CREEKS AND STREAMS AS WELL
AS PONDING OF WATER IN LOW SPOTS AND URBAN AREAS. IN ADDITION...THERE
WILL BE A POTENTIAL FOR FLOODING IN PLACES WHERE THE HEAVIEST RAINS
FALL OR SHOULD A PERIOD OF TRAINING HEAVY SHOWERS OR THUNDERSTORMS
OCCUR. 

KYZ058>060-068-069-079-080-083>088-104-106>120-171615-
/O.NEW.KJKL.FA.A.0002.120917T1600Z-120918T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
415 AM EDT MON SEP 17 2012

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY...NORTHEAST 
  KENTUCKY...SOUTH CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY...
  INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL KENTUCKY...
  ELLIOTT...ESTILL...MENIFEE AND POWELL. IN NORTHEAST KENTUCKY...
  JOHNSON AND MARTIN. IN SOUTH CENTRAL KENTUCKY...LAUREL...
  MCCREARY...PULASKI...ROCKCASTLE...WAYNE AND WHITLEY. IN 
  SOUTHEAST KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...
  HARLAN...JACKSON...KNOTT...KNOX...LEE...LESLIE...LETCHER...
  MAGOFFIN...MORGAN...OWSLEY...PERRY...PIKE AND WOLFE.

* FROM NOON EDT TODAY THROUGH TUESDAY MORNING

* HEAVY RAINS DEVELOPING WITH BASIN AVERAGES OF TWO TO THREE INCHES
  EXPECTED. 

* LOW LYING AREAS AND PLACES PRONE TO FLOODING WILL HAVE THE
  STRONGEST POTENTIAL TO BE NEGATIVELY IMPACTED BY THE HEAVY RAINS
  AND THEIR RUNOFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

GREIF
4 follow-up statements
570 
WGUS63 KJKL 171530
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
1130 AM EDT MON SEP 17 2012

...HEAVY TO EXCESSIVE RAINS EXPECTED ACROSS MUCH OF EAST KENTUCKY
LATER TODAY AND TONIGHT...

.A DEVELOPING AREA OF LOW PRESSURE WILL COMBINE WITH AN INBOUND
COLD FRONT TO BRING HEAVY RAIN TO EAST KENTUCKY LATER TODAY AND
THROUGH THE NIGHT. A SOAKING RAIN OF TWO TO THREE INCHES IS
EXPECTED ACROSS EAST KENTUCKY FROM THIS AFTERNOON THROUGH TUESDAY
MORNING. THIS WILL LIKELY LEAD TO SUBSTANTIAL RISES ON AREA
CREEKS AND STREAMS AS WELL AS PONDING OF WATER IN LOW SPOTS AND
URBAN AREAS. IN ADDITION...THERE WILL BE A POTENTIAL FOR FLOODING
IN PLACES WHERE THE HEAVIEST RAINS FALL OR SHOULD A PERIOD OF
TRAINING HEAVY SHOWERS OR THUNDERSTORMS OCCUR.

KYZ058>060-068-069-079-080-083>088-104-106>120-180000-
/O.CON.KJKL.FA.A.0002.120917T1600Z-120918T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1130 AM EDT MON SEP 17 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL KENTUCKY...NORTHEAST KENTUCKY...SOUTH 
  CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY...INCLUDING THE 
  FOLLOWING AREAS...IN EAST CENTRAL KENTUCKY...ELLIOTT...
  ESTILL...MENIFEE AND POWELL. IN NORTHEAST KENTUCKY...JOHNSON 
  AND MARTIN. IN SOUTH CENTRAL KENTUCKY...LAUREL...MCCREARY...
  PULASKI...ROCKCASTLE...WAYNE AND WHITLEY. IN SOUTHEAST 
  KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...HARLAN...
  JACKSON...KNOTT...KNOX...LEE...LESLIE...LETCHER...MAGOFFIN...
  MORGAN...OWSLEY...PERRY...PIKE AND WOLFE.

* THROUGH TUESDAY MORNING

* HEAVY RAINS DEVELOPING WITH BASIN AVERAGES OF TWO TO THREE 
  INCHES EXPECTED. 

* LOW LYING AREAS AND PLACES PRONE TO FLOODING WILL HAVE THE 
  STRONGEST POTENTIAL TO BE NEGATIVELY IMPACTED BY THE HEAVY 
  RAINS AND THEIR RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

GREIF/MB
263 
WGUS63 KJKL 172350
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
750 PM EDT MON SEP 17 2012

...HEAVY TO EXCESSIVE RAINS TO CONTINUE ACROSS MUCH OF EAST 
KENTUCKY TONIGHT...

.AN AREA OF LOW PRESSURE COMBINED WITH AN INBOUND COLD FRONT WILL 
BRING HEAVY RAIN TO EAST KENTUCKY THROUGH THE NIGHT. A SOAKING RAIN
OF AN ADDITIONAL ONE TO TWO INCHES WILL FALL TONIGHT. THIS WILL
LIKELY LEAD TO SUBSTANTIAL RISES ON AREA CREEKS AND STREAMS AS WELL
AS PONDING OF WATER IN LOW SPOTS AND URBAN AREAS. IN ADDITION...THERE
WILL BE A POTENTIAL FOR FLOODING IN PLACES WHERE THE HEAVIEST RAINS
FALL OR SHOULD A PERIOD OF TRAINING HEAVY SHOWERS.

KYZ058>060-068-069-079-080-083>088-104-106>120-181000-
/O.CON.KJKL.FA.A.0002.000000T0000Z-120918T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
750 PM EDT MON SEP 17 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL KENTUCKY...NORTHEAST KENTUCKY...SOUTH 
  CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY...INCLUDING THE 
  FOLLOWING AREAS...IN EAST CENTRAL KENTUCKY...ELLIOTT...
  ESTILL...MENIFEE AND POWELL. IN NORTHEAST KENTUCKY...JOHNSON 
  AND MARTIN. IN SOUTH CENTRAL KENTUCKY...LAUREL...MCCREARY...
  PULASKI...ROCKCASTLE...WAYNE AND WHITLEY. IN SOUTHEAST 
  KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...HARLAN...
  JACKSON...KNOTT...KNOX...LEE...LESLIE...LETCHER...MAGOFFIN...
  MORGAN...OWSLEY...PERRY...PIKE AND WOLFE.

* THROUGH TUESDAY MORNING

* HEAVY RAINS DEVELOPING WITH BASIN AVERAGES OF TWO TO THREE 
  INCHES EXPECTED. 

* LOW LYING AREAS AND PLACES PRONE TO FLOODING WILL HAVE THE 
  STRONGEST POTENTIAL TO BE NEGATIVELY IMPACTED BY THE HEAVY 
  RAINS AND THEIR RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

SHALLENBERGER
251 
WGUS63 KJKL 180724
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
324 AM EDT TUE SEP 18 2012

...HEAVY RAINS TO CONTINUE ACROSS A PORTION OF EAST KENTUCKY THROUGH
DAYBREAK...

.AN AREA OF LOW PRESSURE COMBINED WITH AN INBOUND COLD FRONT WILL
CONTINUE TO BRING HEAVY RAIN TO A PORTION OF EAST KENTUCKY EARLY THIS
MORNING. A STORM TOTAL RAINFALL OF 2 TO 3 INCHES IS EXPECTED ACROSS
MOST OF EASTERN KENTUCKY. THIS WILL LEAD TO SUBSTANTIAL RISES ON AREA
CREEKS AND STREAMS AS WELL AS PONDING OF WATER IN LOW SPOTS AND URBAN
AREAS. IN ADDITION...THERE WILL BE A POTENTIAL FOR FLOODING IN PLACES
WHERE THE HEAVIEST RAINS FALL.

KYZ058>060-068-069-079-080-083-084-180830-
/O.CAN.KJKL.FA.A.0002.000000T0000Z-120918T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY
324 AM EDT TUE SEP 18 2012

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY...SOUTH
CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY HAS BEEN CANCELLED. AFTER
SEEING RAINFALL TOTALS AROUND 3 INCHES IN SEVERAL AREAS...THE
THREAT FOR HEAVY RAIN HAS ENDED. HOWEVER...SOME LIGHTER RAIN WILL
CONTINUE INTO THE MORNING HOURS...BEFORE ENDING BY MIDDAY.

$$

KYZ085>088-104-106>120-181400-
/O.EXT.KJKL.FA.A.0002.000000T0000Z-120918T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
324 AM EDT TUE SEP 18 2012

...FLOOD WATCH NOW IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THE FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF EAST CENTRAL KENTUCKY...NORTHEAST KENTUCKY...SOUTH 
  CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY...INCLUDING THE 
  FOLLOWING AREAS...IN EAST CENTRAL KENTUCKY...ELLIOTT. IN 
  NORTHEAST KENTUCKY...JOHNSON AND MARTIN. IN SOUTH CENTRAL 
  KENTUCKY...WHITLEY. IN SOUTHEAST KENTUCKY...BELL...BREATHITT...
  CLAY...FLOYD...HARLAN...KNOTT...KNOX...LEE...LESLIE...
  LETCHER...MAGOFFIN...MORGAN...OWSLEY...PERRY...PIKE AND WOLFE.

* UNTIL 10 AM EDT THIS MORNING

* HEAVY RAINS WILL CONTINUE THROUGH DAYBREAK WITH STORM TOTAL BASIN
  AVERAGES OF TWO TO FOUR INCHES EXPECTED.

* LOW LYING AREAS AND PLACES PRONE TO FLOODING WILL HAVE THE 
  STRONGEST POTENTIAL TO BE NEGATIVELY IMPACTED BY THE HEAVY 
  RAINS AND THEIR RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

KAS
125 
WGUS63 KJKL 181355
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
955 AM EDT TUE SEP 18 2012

...FLOOD WATCH WILL EXPIRE AT 10 AM EDT...

KYZ085>088-104-106>120-181500-
/O.EXP.KJKL.FA.A.0002.000000T0000Z-120918T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
955 AM EDT TUE SEP 18 2012

...FLOOD WATCH WILL EXPIRE AT 10 AM EDT THIS MORNING...

THE FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY...NORTHEAST
KENTUCKY...SOUTH CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY WILL
EXPIRE AT 10 AM EDT THIS MORNING. WHILE LIGHT RAIN SHOWERS WILL
STILL BE POSSIBLE THROUGH THE MORNING AND EARLY AFTERNOON...THE
HEAVY RAINS THAT PROMPTED THE WATCH HAVE MOVED OFF TO THE
EAST...ENDING THE THREAT OF FLOODING.

$$

MB

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flood watch went out at Sep 17, 4:10 AM EDT, 5 minutes earlier.

Area forecast discussion, Sep 17, 4:10 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT MON SEP 17 2012

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 345 AM EDT MON SEP 17 2012

...HEAVY RAIN EVENT EXPECTED TONIGHT...

07Z SFC ANALYSIS SHOWS A DEVELOPING AREA OF LOW PRESSURE OVER THE
LOWER MISSISSIPPI VALLEY AND A SHARP COLD FRONT TO THE NORTHWEST.
THESE TWO FEATURES WILL COMBINE OVER EAST KENTUCKY LATER TODAY AND
TONIGHT TO RESULT IN AN EXTENDED PERIOD OF MODERATE TO EXCESSIVE
RAINFALL. ALREADY THE WARM FRONT AHEAD OF THE SOUTHERN LOW HAS
STARTED TO KICK OFF CELLS OF CONVECTION ALONG THE TENNESSEE BORDER
WITH POCKETS OF SPRINKLES NOTED FURTHER NORTH THROUGH EAST KENTUCKY.
MID AND HIGH LEVEL CLOUDS COVER THE CWA AND THAT HAS EFFECTIVELY SHUT
OFF THE NOCTURNAL RADIATION MAKING FOR FAIRLY UNIFORM TEMPERATURES AT
THIS HOUR EXHIBITING ONLY A SMALL RIDGE TO VALLEY DIFFERENCE. A LARGER
STRIATION EXIST FROM NORTH TO SOUTH PRIMARILY BASED ON THE HIGHER
DEWPOINTS IN THE SOUTH AT THE LEADING EDGE OF THE NORTHWARD MOISTURE
SURGE EARLY THIS MORNING.

THE MODELS REMAIN IN NEAR LOCK STEP AGREEMENT WITH HOW THE PATTERN
ALOFT WILL EVOLVE OVER THE SHORT TERM. AN EASTWARD DRIFTING SOUTHERN
LOW WILL BECOME ABSORBED BY A...MORE SOUTH THAN EAST MOVING...
DESCENDING TROUGH OF AN TYPICALLY AUTUMN MAGNITUDE. AS IT DOES...SO
THE UPPER DYNAMICS BETWEEN THESE TWO FEATURES WILL BE ENHANCED WITH
STRONG LIFT AND UPPER DIVERGENCE PASSING THROUGH EAST KENTUCKY
STARTING LATER TODAY AND LASTING INTO TUESDAY MORNING. HIGH PW AIR
AND A DEVELOPING LOW LEVEL JET WILL ALSO CONTRIBUTE TO THIS SITUATION
AND THE LIKELIHOOD OF EFFICIENT PCPN UNTIL THE TROUGH WHIPS THROUGH
HERE LATER TUESDAY. WITH THE GOOD MODEL AGREEMENT HAVE LEANED MOST
HEAVILY ON THE NAM12 DEPICTION GIVEN IT HIGHER RESOLUTION AND BETTER
MODELING OF THE LOW LEVEL PARAMETERS KEY TO THE ANTICIPATED HEAVY
RAIN DEVELOPMENT.

SENSIBLE WEATHER WILL FEATURE A SLOW BUILD TO THIS LIKELY EXCESSIVE
RAIN EVENT WITH SHOWERS AND EVENTUALLY THUNDERSTORMS CREEPING NORTH
INCREASING THEIR COVERAGE WITH TIME. EXPECT THE MAIN OVERRUNNING RAIN
SHIELD TO LIFT OVER THE BULK OF THE CWA DURING THE AFTERNOON WITH
SHOWERS AND EMBEDDED THUNDERSTORMS. THE HEAVY RAIN WILL BE A BIGGER
THREAT LATER THIS EVENING AND TONIGHT WHEN THE PHASING OF THE UPPER
LEVEL FEATURES TAKES PLACE AND SOME COUPLING TO THE JET STREAKS
INVOLVED WILL MAXIMIZE THE LIFT OVER THE AREA. ACCORDINGLY...HAVE
ADDED HEAVY RAIN INTO THE GRIDS AND BEEFED UP THE QPF TONIGHT.
DESPITE THE HIGH FFG VALUES THROUGH THE AREA ATTM...THANKS TO A
RELATIVELY DRY WEEK OR SO...WILL ISSUE A FLOOD WATCH FROM NOON TODAY
THROUGH NOON TUESDAY AS THE DURATION AND EXTENSIVE AREA OF LIKELY
THREE PLUS INCH RAINS COULD LEAD TO CERTAINLY SOME URBAN AND SMALL
STREAM FLOOD ISSUES WITH FLASH FLOODING A POTENTIAL SHOULD TRAINING
OR A CONFLUENCE OF THE HEAVIER RAIN BANDS TARGET A PARTICULAR AREA.
THE HEAVIER SHOWERS AND SCATTERED THUNDERSTORMS WILL COME TO AN END
FROM WEST TO EAST DURING THE DAY TUESDAY AS A DISTINCT COLD FRONT
PUSHES THROUGH THE STATE AND USHERS IN COOLER AND DRIER AIR.

FOR TEMPERATURES...FOLLOWED A BLEND OF THE INHERITED GRIDS AND THE
RAW MODEL DATA GIVEN THE HIGH POPS FORECAST THROUGH TUESDAY MORNING
AND CAA STARTING LATER THAT AFTERNOON. DID ALSO GO WITH A MODEL
DERIVED DIURNAL CURVE FOR HOURLY TEMPS. AS FOR POPS...HAVE BASICALLY
MAXED THEM OUT THOUGH THE PERIOD...IN LINE WITH THE MOS GUIDANCE.

A FLOOD WATCH IS FORTHCOMING TO ADDRESS THE EXCESSIVE RAIN THREAT...
PRIMARILY FOR TONIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 410 AM EDT MON SEP 17 2012

THE MODELS ARE IN GOOD AGREEMENT WITH MAINTAINING AN AMPLIFIED
PATTERN ACROSS THE CONUS...WITH EXTENSIVE TROUGHING DOMINATING THE
EAST...WHILE RIDGING STAYS IN PLACE ACROSS THE WEST. THIS ALLOW FOR
ANOTHER BOUT OF UNSETTLED WEATHER LATE IN THE WEEK AND INTO THE
WEAKEN AS WELL AS BOLSTERING THE BELOW NORMAL TEMPERATURES ACROSS
THE OHIO VALLEY.

FOR EASTERN KENTUCKY...SCATTERED SHOWERS WILL ENDING BE IN THE FAR
EAST...WITH MUCH COOLER AIR BEING DRAWN IN BEHIND THE EXITING SHARP
COLD FRONT TUESDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD IN AND
CONTROL THROUGH THURSDAY NIGHT...PROVIDING DRY WEATHER AND COOL
TEMPERATURES FOR THE COMMONWEALTH. WEDNESDAY NIGHT STILL LOOKS TO BE
THE COOLEST NIGHT...WITH LOWER 40S COMMONPLACE IN THE SHELTERED
VALLEYS. HIGHS ON WEDNESDAY WILL BE IN THE 60S...WITH READINGS ON
THURSDAY MODIFYING TO THE LOWER 70S AS RETURN SOUTHERLY FLOW
ENGAGES.

BY FRIDAY...ANOTHER STOUT SHORT WAVE TROUGH WILL BE DROPPING DOWN OUT
OF SOUTH CENTRAL CANADA...REINFORCING THE MAIN TROUGH ACROSS THE
EASTERN CONUS. THIS WILL BRING ANOTHER COLD FRONT TO THE AREA FROM
LATE FRIDAY THROUGH SATURDAY. MOISTURE WILL BE LIMITED WITH
THIS...SO HAVE MAINTAINED THE GIVEN CHANCE POPS...PEAKING DURING THE
DAY ON SATURDAY.

FOR SUNDAY...UPSLOPE FLOW WILL BE LINGERING IN THE WAKE OF THE
DEPARTED COLD FRONT...WITH PERHAPS ENOUGH MOISTURE TO ALLOW FOR A
FEW LINGERING SHOWERS BEFORE HIGH PRESSURE BUILDS IN ONCE AGAIN.

HIGH TEMPERATURES ON FRIDAY WILL BE CLOSE TO NORMAL...BEFORE TAKING
ANOTHER 5 TO 10 DEGREE HIT FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 220 AM EDT MON SEP 17 2012

THOUGH VFR CONDITIONS WILL CONTINUE THROUGH THE FIRST 6 TO 12 HOURS
OF THE TAF PERIOD....THEY WILL LIKELY GO DOWNHILL QUICKLY BY MID
AFTERNOON...TODAY...AS OVERRUNNING SHOWERS AND EMBEDDED THUNDERSTORMS
SET UP OVER OUR AREA. DO EXPECT CIGS AND VIS TO FALL TO MVFR OR LOWER
TOWARD SUNSET AND INTO THE OVERNIGHT HOURS...TONIGHT AS THE CORE OF A
DEVELOPING LOW PRESSURE AREA CROSSES THE REGION. DO NOT ANTICIPATE
ANY FOG OR LOW STRATUS ISSUES FOR THE REMAINDER OF THIS NIGHT WHILE
LATER MONDAY NIGHT SOME MAY BE POSSIBLE DURING THE HEAVIER RAINS.
WINDS THROUGH THE BULK OF PERIOD WILL BE GENERALLY LIGHT AND FROM THE
SOUTH...BUT AFTER 00Z WE COULD SEE THEM PICK UP FROM THE SOUTH AT
NEAR 10 KTS WITH GUSTS AT 15 TO 20 KTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM NOON EDT TODAY THROUGH TUESDAY MORNING FOR
KYZ058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM....GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Sep 16, 3:55 PM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
355 PM EDT SUN SEP 16 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-172300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
355 PM EDT SUN SEP 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM LATE TONIGHT...MAINLY
SOUTH OF THE HAL ROGERS PARKWAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH TUESDAY MORNING.
THE EXTENDED PERIOD OF RAINFALL COULD RESULT IN MINOR NUISANCE
FLOODING OF LOW LYING AREAS ON MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB

Nearby

Flood Watches in Kentucky, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.